Alert archive / Wyoming / High Wind Warnings in 2025

High Wind Warning 9, NWS Riverton, WY

March 21, 2025Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Mar 21, 2025, 12:52 PM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Mar 22, 2025, 3:00 AM MDT. It was in force for 18 hr. 27 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 21, 2025, 12:52 PM MDT (18:52 UTC)
In effect from
Mar 22, 2025, 3:00 AM MDT
Expired
Mar 22, 2025, 9:00 PM MDT
In force
18 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 4:10 AM MDTNON-TSTM WND GST 625 E Ervay, WYMesonet station RSNW4 Hiland 16 S.
Mar 22, 10:01 AM MDTNON-TSTM WND GST 5912 W Fort Washakie, WYMesonet station WRVW4 Fort Washakie 10 W.
Mar 22, 2:26 PM MDTNON-TSTM WND GST 582 Se Hiland, WYMesonet station KHLD Hiland 2.4 SE (WYDOT).
Mar 22, 2:26 PM MDTNON-TSTM WND GST 58Farson, WYMesonet station WY42 Farson (WYDOT).
Mar 22, 2:32 PM MDTNON-TSTM WND GST 628 Se Reliance, WYASOS station KRKS Rock Springs Airport.
Mar 22, 2:40 PM MDTNON-TSTM WND GST 634 Nw Midwest, WYMesonet station PC577 Midwest.
Mar 22, 2:46 PM MDTNON-TSTM WND GST 636 Wnw Midwest, WYMesonet station WY62 I25 Us87 - Smokey Gap.
Mar 22, 2:52 PM MDTNON-TSTM WND GST 5814 N Bar Nunn, WYMesonet station KTMH Bar Nunn 13.6 N (WYDOT).
Mar 22, 2:55 PM MDTNON-TSTM WND GST 626 Nw Mills, WYASOS station KCPR Casper Airport.
Mar 22, 3:00 PM MDTNON-TSTM WND GST 5919 W Bairoil, WYMesonet station PC585 Mustang.
Mar 22, 3:06 PM MDTNON-TSTM WND GST 572 Sse Casper, WYMesonet station WY47 Casper 2.1 SW (WYDOT).
Mar 22, 3:10 PM MDTNON-TSTM WND GST 586 Se Casper, WYMesonet station PC392 Claude Creek.
Mar 22, 3:16 PM MDTNON-TSTM WND GST 624 Se Evansville, WYMesonet station WY61 I25 - Hat Six.
Mar 22, 3:20 PM MDTNON-TSTM WND GST 5813 Se Evansville, WYMesonet station PC459 Muddy Creek.
Mar 22, 3:25 PM MDTNON-TSTM WND GST 5513 Ene Wamsutter, WYMesonet station UR617 Crest1.
Mar 22, 3:26 PM MDTNON-TSTM WND GST 5520 Ne Opal, WYMesonet station KSHC Shute Creek.
Mar 22, 3:40 PM MDTNON-TSTM WND GST 573 Sw Lander, WYMesonet station PC454 Moss Rock.
Mar 22, 3:50 PM MDTNON-TSTM WND GST 558 Wnw Lander, WYMesonet station EW0138 Lander 7 NW.
Mar 22, 3:50 PM MDTNON-TSTM WND GST 578 Wsw South Pass City, WYMesonet station ANDW4 South Pass City 8 W.
Mar 22, 3:50 PM MDTNON-TSTM WND GST 707 N Bairoil, WYMesonet station CAMW4 Muddy Gap 7 SW.
Mar 22, 3:56 PM MDTNON-TSTM WND GST 625 Se Reliance, WYMesonet station WY10 Reliance 5.2 SE (WYDOT).
Mar 22, 4:42 PM MDTNON-TSTM WND GST 6310 Ene Wamsutter, WYMesonet station KCTD Wamsutter 10.5 E (WYDOT).
Mar 22, 4:42 PM MDTNON-TSTM WND GST 639 W Red Desert, WYMesonet station WY13 Red Desert 9 W (WYDOT).
Mar 22, 5:00 PM MDTNON-TSTM WND GST 613 Ene Granger, WYMesonet station UP186 Granger 3 NE.
Mar 22, 5:22 PM MDTNON-TSTM WND GST 555 Nw Riverton, WYASOS station KRIW Riverton Airport.
Mar 22, 5:26 PM MDTNON-TSTM WND GST 636 W Alcova, WYMesonet station KPAT Alcova 7 W (WYDOT).
Mar 22, 5:42 PM MDTNON-TSTM WND GST 7210 Ne Atlantic City, WYMesonet station KREC Red Canyon - South Pass.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.9 hours before the alert went out and 372 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2025-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2025-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1996 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS75 KRIW 211852
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1252 PM MDT Fri Mar 21 2025

WYZ019-020-221300-
/O.UPG.KRIW.HW.A.0008.250322T1200Z-250323T0000Z/
/O.NEW.KRIW.HW.W.0009.250322T0900Z-250323T0300Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Jeffrey City and Casper
1252 PM MDT Fri Mar 21 2025

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 9 PM MDT SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts 50 to 60 mph expected. 
  Localized gusts to 70 mph possible in wind-prone areas.

* WHERE...The Green Mountains and Rattlesnake Range, and the lower 
  elevations of Natrona County. Red Canyon near South Pass, Outer 
  Drive in Casper, and other wind-prone areas will be especially 
  affected.

* WHEN...From 3 AM to 9 PM MDT Saturday.

* IMPACTS...Travel will be difficult for high profile vehicles. 
  North to south routes will be especially effected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Secure loose objects outdoors.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

VandenBoogart
3 follow-up statements
332 
WWUS75 KRIW 220702
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
102 AM MDT Sat Mar 22 2025

WYZ016-017-230000-
/O.EXB.KRIW.HW.W.0009.250322T1500Z-250323T0300Z/
Upper Wind River Basin-Wind River Basin-
Including the cities of Shoshoni, Dubois, and Riverton
102 AM MDT Sat Mar 22 2025

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT 
THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected.

* WHERE...Upper Wind River Basin and Wind River Basin.

* WHEN...From 9 AM this morning to 9 PM MDT this evening.

* IMPACTS...Travel will be difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Secure loose objects outdoors.

&&

$$

WYZ030-230000-
/O.EXB.KRIW.HW.W.0009.250322T1500Z-250323T0300Z/
East Sweetwater County-
Including the cities of Wamsutter
102 AM MDT Sat Mar 22 2025

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT 
THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...East Sweetwater County.

* WHEN...From 9 AM this morning to 9 PM MDT this evening.

* IMPACTS...Travel will be difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Secure loose objects outdoors.

&&

$$

WYZ019-020-230000-
/O.CON.KRIW.HW.W.0009.250322T0900Z-250323T0300Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Casper and Jeffrey City
102 AM MDT Sat Mar 22 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts 50 to 60 mph expected. 
  Localized gusts to 70 mph possible in wind-prone areas.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County 
  Lower Elevations.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Travel will be difficult for high profile vehicles. 
  North to south routes will be especially effected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Secure loose objects outdoors.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Hattings
752 
WWUS75 KRIW 222357
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
557 PM MDT Sat Mar 22 2025

WYZ016-017-020-230100-
/O.CAN.KRIW.HW.W.0009.000000T0000Z-250323T0300Z/
Upper Wind River Basin-Wind River Basin-Natrona County Lower
Elevations-
Including the cities of Riverton, Casper, Dubois, and Shoshoni
557 PM MDT Sat Mar 22 2025

...HIGH WIND WARNING IS CANCELLED...

Winds continue to decrease and High Winds are no longer expected, 
however, northwest winds gusting 35 to 45 mph will continue through 
around 9 PM this evening.

$$

WYZ019-230300-
/O.CON.KRIW.HW.W.0009.000000T0000Z-250323T0300Z/
Green Mountains and Rattlesnake Range-
Including the cities of Jeffrey City
557 PM MDT Sat Mar 22 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Northwest winds 30 to 35 mph with gusts 50 to 65 mph.

* WHERE...The Green Mountains and Rattlesnake Range. Red Canyon 
  along South Pass and other wind-prone areas will be especially 
  affected.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Secure loose objects outdoors.

&&

$$

WYZ030-230300-
/O.CON.KRIW.HW.W.0009.000000T0000Z-250323T0300Z/
East Sweetwater County-
Including the cities of Wamsutter
557 PM MDT Sat Mar 22 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts 50 to 60 mph.

* WHERE...East Sweetwater County.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Travel will be difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Secure loose objects outdoors.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Hensley
419 
WWUS75 KRIW 230323
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
923 PM MDT Sat Mar 22 2025

WYZ019-030-230430-
/O.EXP.KRIW.HW.W.0009.000000T0000Z-250323T0300Z/
Green Mountains and Rattlesnake Range-East Sweetwater County-
Including the cities of Jeffrey City and Wamsutter
923 PM MDT Sat Mar 22 2025

...HIGH WIND WARNING HAS EXPIRED...

Winds have decreased below Warning thresholds and the High Wind 
Warning has been allowed to expire.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Hensley

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 21, 11:37 AM MDT, 1 hour 15 minutes earlier. Its key messages:

  • Mild today with highs generally in the 40s and lower 50s.
  • The next weather system moves across Wyoming tonight into Saturday, bringing snow to western Wyoming valleys and the mountains. Winter Weather Advisories are in effect for western Wyoming.
  • Strong and gusty winds during the daylight hours Saturday. High Wind Watches in effect for central Wyoming, where gusts 55 to 65 mph are looking likely (60 to 70% chance).
  • Very warm next week, with temperatures warming to 15 to 20 degrees above normal for Wednesday and Thursday.
Area forecast discussion, Mar 21, 11:37 AM MDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1137 AM MDT Fri Mar 21 2025

.KEY MESSAGES...

- Mild today with highs generally in the 40s and lower 50s.

- The next weather system moves across Wyoming tonight into
  Saturday, bringing snow to western Wyoming valleys and the
  mountains. Winter Weather Advisories are in effect for western
  Wyoming.

- Strong and gusty winds during the daylight hours Saturday.
  High Wind Watches in effect for central Wyoming, where gusts
  55 to 65 mph are looking likely (60 to 70% chance).

- Very warm next week, with temperatures warming to 15 to 20
  degrees above normal for Wednesday and Thursday.

&&

.DISCUSSION...
Issued at 253 AM MDT Fri Mar 21 2025

Most shower activity has swept east overnight, following along
with the shortwave. A couple light showers remain in the BYG
vicinity, but should be complete by sunrise. Northwest flow will
bring some very light orographic snowfall to western mountains,
but likely only an inch or so before sunset. Brief ridging
ahead of the next system will bring another mild day across the
state, wit highs in the 40s and 50s, with gradually increasing
clouds aloft.

The next quick-moving shortwave will race across the state
tonight and Saturday, bringing another round of snow for the
western mountains and adjacent valleys. Latest models runs look
slightly quicker in both arrival and end of snow, with initial
upswing mid evening tonight lasting through mid-afternoon
Saturday. With the speed of the passing wave, and the increasing
strength of the now-springtime sunshine, the final accumulation
totals have nudged down a bit, but are still within range of
Winter Weather Advisories. The snow will sweep east of the
divide during the day, but accumulations in these areas will be
further hindered by warm ground temperatures melting any
accumulation, along with daytime temperatures being high enough
for rain/snow mix.

This system will also bring stronger low level winds along for
the ride, with around 50kt jet at H7. This will be enough to mix
some gusty winds to the sfc at the most prone areas in central
WY. Have hoisted a High Wind Watch for the Green Mountains and
lower elevations of Natrona County. If any snow is able to
accumulate briefly on Saturday east of the divide, the gusty
winds may cause some localized blowing and drifting snow
briefly. This whole system departs quickly, with all precip
finished by the end of Saturday. Another round of quick
orographic snowfall increases Sunday night, but would only
produce an inch or two mainly for YNP.

Models are similar on a very dominant early spring ridge
building across the Intermountain West for the upcoming week.
Ensembles are agreeing on widespread 50s and 60s returning by
Monday, with the peak of the ridge bringing some 70s across
central Wyoming by Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1134 AM MDT Fri Mar 21 2025

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

VFR conditions prevail across all terminals for the start of the TAF
period as lingering snow showers move out of the region. Snow
returns this evening across all western terminals with KJAC having
the best chance of MVFR to IFR conditions at times. Winds increase
early Saturday morning for all terminals with widespread gusts of 20
to 30 knots by sunrise. Gusty winds develop by the late morning on
Saturday with westerly wind gust of 30 to 40 knots at times.
These gusty winds will be accompanied by the chance for light
snow showers which will be possible through the end of the TAF
period. Frequent mountain obscuration is expected after 06Z
Saturday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions are expected to prevail across all terminals
through the TAF period. A weather system will move into western
WY today but precipitation is expected to remain mainly west of
the Divide. Winds will be the main concern as breezy to gusty
wind of 20 to 30 knots are expected to develop this afternoon.
The greater threat regarding winds is forecast to arrive by
early to mid morning on Saturday. Strong gusty winds are likely
at times through the end of the TAF period especially at KCPR,
KCOD,and KRIW. KLND may see strong gusty winds as well but these
are expected to arrive by the start of the next TAF period.
Overall, frequent wind gusts of 30 to 40 knots will be possible
across nearly all east of the Divide terminals by the late
morning on Saturday. Isolated gusts of 40 knots or more cannot
be ruled out for KCPR. Along with the arrival of these strong
gusty winds will come the chance for some light showers mainly
at KCOD. Mountain obscuration is expected after 06Z Saturday and
will gradually spread east during the morning hours.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Saturday for WYZ001-012>014-023-024.

High Wind Watch from Saturday morning through Saturday
afternoon for WYZ019-020.

&&

DISCUSSION...Straub
AVIATION...Dziewaltowski
Hazardous weather outlook, Mar 21, 2:49 AM MDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
249 AM MDT Fri Mar 21 2025

WYZ001>020-022>030-221300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
249 AM MDT Fri Mar 21 2025

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM FRIDAY TO 6 PM MDT
SATURDAY...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Accumulating snow arrives overnight tonight for western mountains and
valleys.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...A strong storm system will impact the area, bringing the
possibility of 50 to 60 mph wind gusts to central and southern
portions of the region, as well as the mountains. Snow continues in
the western mountains and valleys, where total snowfall of 8 to 12
inches is expected in the mountains with 3 to 6 inches in Jackson
Hole and Star Valley. The snow will combine with wind gusts 25 to
35 mph to create areas of blowing snow. The chance for rain changing
over to snow in the afternoon is highest over the Bighorn Basin.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:52 AM MDTHigh Wind WatchRIWFremont, Natrona, Sweetwater10 hr

Nearby

High Wind Warnings in Wyoming, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.